Kansas, 2006

Tornado and Hail in Kansas, May 26, 2006

May 26, 2006 · NWS GLD · 13 events in 6 counties and zones

9 hail, 2 thunderstorm wind, 1 lightning, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 1:15 AM MST, 3 hours earlier.

Area forecast discussion, May 26, 1:15 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 AM MDT FRI MAY 26 2006

.DISCUSSION...FORECAST CONCERNS REMAIN ON HIGH TEMPERATURES AND
POSSIBLE RECORDS THE NEXT 3 DAYS FOLLOWED BY STRENGTH OF WINDS AND
THEIR IMPACTS ON FIRE WEATHER THREAT TODAY AND TOMORROW.
FINALLY...THREAT FOR SEVERE STORMS THIS AFTERNOON AND EARLY
EVENING ROUND OUT MY FORECAST CONCERNS.

THIS MORNING...BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES
TO SLOWLY ORGANIZE WHILE MOVING NORTHEAST AT 20KTS. DISTANCE/SPEED
OF MOTION SUGGESTS THAT PRECIPITATION SHOULD EXIT THE AREA AFTER
12Z.

TODAY/TONIGHT...INSTABILITY WILL AGAIN BUILD ACROSS THE AREA AS
AFTERNOON TEMPERATURES PUSH WELL INTO THE 90S WITH A FEW 100S
POSSIBLE. GREATEST INSTABILITY WILL EXIST ACROSS THE NORTHERN
THROUGH EASTERN PORTIONS OF THE AREA ALONG OR IN THE VICINITY OF A
WARM FRONT. 700-500 MOISTURE SHOWS AN INCREASE AGAIN FROM THE
SOUTHWEST...REACHING THE FORECAST AREA AROUND THE TIME OF PEAK
HEATING. 250 DIVERGENCE FROM THE NAM/GFS (BOTH DID WELL WITH
CURRENT PRECIP PER RADAR IMAGERY) SHOW 2 DISTINCT AREAS OF
PRECIP...ONE ACROSS NORTHEAST COLORADO AND THE OTHER ACROSS THE
FAR EASTERN PART OF THE AREA. CURRENT WX/POP/QPF GRIDS HAVE THE
GENERAL SCENARIO WELL LAYED OUT SO ONLY MINOR ADJUSTMENTS MADE.
ANY PRECIP THAT DEVELOPS IN OUR AREA WILL BE NORTH AND EAST OF THE
AREA BY 06Z. STRONGEST WINDS WILL EXIST ACROSS THE EASTERN 1/3 OF
THE AREA FOR MOST OF THE DAY BUT AS THE SURFACE LOW DEVELOPS AND
DIURNAL PEAK IS REACHED EXPECT STRONGEST WINDS TO EXPAND
WESTWARD...SOUTH OF THE WARM FRONT.

SATURDAY/SATURDAY NIGHT...AS THE LARGE WEST COAST TROUGH SLOWLY
APPROACHES THE AREA ASSOCIATED SURFACE TROUGH MOVES A BIT FURTHER
EAST WITH INSTABILITY AXIS SOMEWHERE ACROSS THE EASTERN 1/4 OF THE
FORECAST AREA. MID LEVEL MOISTURE AGAIN MEETS UP WITH THE
INSTABILITY TO PRODUCE SOME CONVECTION. RIGHT NOW ITS A MATTER OF
WHETHER TO INCLUDE SLIGHT CHANCE POPS FOR GRAHAM AND NORTON
COUNTIES OR LEAVE IT OUT. FOR NOW WILL LEAVE IT OUT AND KEEP
CURRENT INHERITED GRIDS. LITTLE TO TALK ABOUT SATURDAY NIGHT AND
WARM SOUTHERLY WINDS CONTINUE. WILL NEED TO WATCH THE APPROACHING
FRONT COMING IN FROM THE WEST BUT ITS IMPACT SATURDAY NIGHT IS
NEGLIGIBLE. STRONGEST WINDS WILL AGAIN BEGIN THE DAY ACROSS THE
EAST BUT AS THE MID TO LATE AFTERNOON HOURS APPROACH AN EXPANSION
OF WINDY CONDITIONS WILL DEVELOP WESTWARD.

SUNDAY/SUNDAY NIGHT...ANOTHER HOT DAY EXPECTED BUT PERHAPS A
DEGREE OR TWO LESS HOT AS THE BUILDING EAST COAST RIDGE PREVENTS
THE WEST COAST TROUGH FROM MAKING MUCH EASTWARD PROGRESS.
INSTABILITY WILL BE EAST AND NORTH OF THE AREA SO PRECIP CHANCES
NIL. GFS/NAM DO BRING THE FRONT INTO THE WESTERN 1/2 OF THE AREA
SUNDAY NIGHT BUT LIMITED MOISTURE AND LIFT PRECLUDE ANY PRECIP POTENTIAL.

MONDAY-THURSDAY...LITTLE CHANGE MADE.

&&

.FIRE WEATHER...SOME QUESTION AS TO WHETHER RED FLAG WARNING
CRITERIA WILL BE MET ACROSS FAR EASTERN COLORADO AS RH VALUES AND
WINDS WILL BE MARGINAL FOR MOST OF THE DAY. BY 22Z OR SO TODAY
WINDS SHOULD NOTICEABLY PICK UP AND GIVEN ITS THE TIME OF MAX
HEATING IT WILL HAVE THE BEST CHANCE OF REACHING 15 PERCENT RH OR
LESS. ON SATURDAY ITS A SLAM DUNK FOR WARNING CRITERIA. PER
COORDINATION WITH WFO BOU/PUB WILL GO AHEAD AND ISSUE WARNINGS
BOTH TODAY AND SATURDAY BUT ADJUST THE TIME BY EXTENDING IT UNTIL
03Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ253-COZ254.

     RED FLAG WARNING FROM 12 PM TO 9 PM MDT SATURDAY FOR COZ252-
     COZ253-COZ254.

&&

DDT
Hazardous weather outlook, May 26, 3:15 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
415 AM MDT FRI MAY 26 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
515 AM CDT FRI MAY 26 2006 /415 AM MDT FRI MAY 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING ALONG AND NORTH OF A WARM FRONT EXTENDING FROM CHEYENNE
WELLS COLORADO TO GOODLAND AND GOVE KANSAS. LARGE HAIL...DAMAGING
WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS AS
THE STORMS MOVE NORTHEAST AT 20 TO 25 MPH.

A RED FLAG WARNING IS IN EFFECT FOR CHEYENNE AND KIT CARSON
COUNTIES OF COLORADO FROM NOON UNTIL 9 PM MDT. ELSEWHERE...THE
RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY.
EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RED FLAG WARNING IS IN EFFECT FOR CHEYENNE...KIT CARSON AND YUMA
COUNTIES OF COLORADO SATURDAY AFTERNOON FROM NOON UNTIL 9 PM MDT.
ELSEWHERE...THE RANGELAND FIRE DANGER INDEX WILL AGAIN BE IN THE
EXTREME CATEGORY. EXTREME FIRE DANGER CONDITIONS ARE EXPECTED
AGAIN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).

DDT

In the hours before

Special weather statement, May 26, 1:39 AM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
239 AM MDT FRI MAY 26 2006

KSZ001-NEZ079-260930-
CHEYENNE-DUNDY-
239 AM MDT FRI MAY 26 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HAIGLER...OR 13 MILES NORTH
OF ST. FRANCIS...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THEDE
Special weather statement, May 26, 2:23 AM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
323 AM MDT FRI MAY 26 2006

KSZ002>004-NEZ079>081-261030-
DECATUR-DUNDY-HITCHCOCK-NORTON-RAWLINS-RED WILLOW-
423 AM CDT FRI MAY 26 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY
IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...DUNDY
COUNTY IN SOUTHWEST NEBRASKA...HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 319 AM MDT(419 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
MILES NORTH OF BENKELMAN TO 11 MILES SOUTH OF HERNDON...AND MOVING
NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, May 26, 4:12 AM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
512 AM MDT FRI MAY 26 2006

KSZ003-261145-
DECATUR-
612 AM CDT FRI MAY 26 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OBERLIN...MOVING SOUTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Decatur

When
May 26, 4:15 AM MST
Where
Decatur County, Oberlin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -100.517

Lightning, Sheridan

When
May 26, 3:15 PM MST to 6:25 PM MST
Where
Sheridan County, 19 mi SE of Hoxie
Reported by
NEWSPAPER
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Lightning strikes, followed by little or no rainfall and locally dry conditions resulted in five grassfires across Sheridan county between 5:15 pm CDT and 8:25 pm CDT. The fires burned about 10-15 acres in each case.

Hail, Sheridan

When
May 26, 3:48 PM MST
Where
Sheridan County, Hoxie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -100.433

Tornado, Thomas

When
May 26, 3:55 PM MST to 3:56 PM MST
Where
Thomas County, 5 mi ENE of Mingo
Rating
F0
Path length
0.3 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
39.317, -100.883

Brief touchdown in open field reported by passing motorist and confirmed by off-duty NWS employee. No known damage.

Hail, Sheridan

When
May 26, 4:09 PM MST
Where
Sheridan County, Tasco
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -100.300

Hail, Sheridan

When
May 26, 4:10 PM MST
Where
Sheridan County, 5 mi NE of Tasco
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.400, -100.233

Via NSSL.

Hail, Sheridan

When
May 26, 4:20 PM MST
Where
Sheridan County, 2 mi E of Tasco
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -100.267

Via NSSL.

Hail, Sheridan

When
May 26, 4:45 PM MST
Where
Sheridan County, 6 mi NW of Tasco
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.417, -100.383

Via NSSL.

Hail, Graham

When
May 26, 5:37 PM MST
Where
Graham County, 11 mi NNW of Morland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.500, -100.167

Hail, Graham

When
May 26, 5:37 PM MST
Where
Graham County, 8 mi NNW of Morland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.450, -100.133

Via NSSL.

Hail, Graham

When
May 26, 5:50 PM MST
Where
Graham County, 11 mi NNE of Morland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.500, -100.000

Via NSSL.

Thunderstorm Wind, Logan

When
May 26, 6:53 PM MST
Where
Logan County, Oakley
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.133, -100.850

KSN Weatherlab report.

Thunderstorm Wind, Gove

When
May 26, 6:53 PM MST
Where
Gove County, 7 mi SW of Grinnell
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.067, -100.733

One small hog shed was overturned and damaged. Another sheet metal shed was torn apart with pieces blown about a half mile.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513216, 5513228, 5513217, 5513218, 5513219, 5513222, 5513223, 5513224, 5513220, 5513225, 5513226, 5513221, 5513227.